Iowa, 2010

Blizzard in Iowa, January 7, 2010

January 7, 2010 · NWS DMX · 3 events in 3 counties and zones

The third winter storm in a months time struck Iowa on the 6th and 7th. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The third winter storm in a months time struck Iowa on the 6th and 7th. A cold airmass was in place over the central U.S. as a strong upper level trough approached from the northwest. The trough intensified as it moved into Iowa with the 500 mb low pressure area closing off over the state. There was a weak reflection at the surface however. During the first part of the storm, all that was noted at the surface was an inverted trough of low pressure. As the storm gained strength, a weak circulation developed over Iowa, and then moved eastward slowly with the upper low. Snow began over western Iowa on the morning of the 6th and spread east very slowly as the precipitation fought the dry air to the east. By late afternoon, snow was falling over all of Iowa. The snow was light and fluffy in nature, with snow ratios in the 20:1 to 30:1 range. For the most part, accumulations were gradual, generally a half inch or less per hour, however the snow continued for an extended period of time. Heavy snowfall occurred over the northwest part of the DMX CWA with reports of 8 inches of snow west of the Estherville Airport in Emmet County, and also in Pocahontas County at Pocahontas. Seven inch amounts were reported in the Fort Dodge area of Webster County, in Boone County south of Boone, and also Hancock County at Kanawa. The main problem with this system was not the snow amounts however. The fresh fluffy snow fell on a deep snowpace already present across the state. Due to previous storms, many of the ditches had already drifted over, setting the stage for much more blowing and drifting that would normally be expected. As the surface low exited the area, strong northwest winds overspread the state with speeds in the 25 to 35 MPH range, with gusts to near 45 MPH at times. The winds picked up the light snow and caused considerable blowing and drifting of the snow. Whiteout conditions were reported at times across much of the state and travel became hazardous. Many of the states schools were closed due to the storm on the 6th, with a large percentage remaining closed on the 7th as roads in many areas drifted shut and became impassible. Snow crews were taken off of the roads in many locations as it became too dangerous to clear the roads due to poor visibility and the fact that the roads drifted shut nearly as fast as the crews could clear them. A few locations reported true blizzard conditions, with visibility near zero for several hours and winds continuously in the 30 to 45 MPH range. Reports were received from Guthrie, Dallas, and Emmet Counties. Accidents were too numerous to mention and driving was not recommended across most of the state on the 7th. Numerous major roads were closed by drifts of 6 feet in height or more. Winds diminished to 15 to 25 MPH during the evening of the 7th, however cold temperatures combined with the winds to produce wind chill indices in the 20 to 40 below zero range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 7, 5:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 7, 5:40 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST THU JAN 7 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
UPPER LEVEL LOW OVER NORTHWEST IOWA AT THIS TIME AND WILL MOVE
ACROSS CENTRAL IA BY MID MORNING. COOLER CLOUD TOPS AND BEST RADAR
RETURNS HAVE SHIFTED EAST AND SFC VSBY GENERALLY 1 TO 3 MILES IN THE
LIGHT SNOW. CURRENTLY HAVE A RELATIVE MINIMUM OF ECHO RETURNS OVER
SW IA...BUT THE SNOW SHOULD PICK UP THERE A BIT SHORTLY AS MOISTURE
WRAPPING AROUND THE UPPER LEVEL LOW MOVES ACROSS THAT REGION. LIGHT
SNOW WILL CONTINUE THROUGH THE DAY UNDER THE CYCLONIC FLOW ALOFT AND
WEAK LIFT...TAPERING OFF WEST TO EAST AFTER NOON...WITH ADDITIONAL
ACCUMULATIONS GENERALLY ONE TO TWO INCHES...WITH THE MOST ACROSS THE
NORTHEAST THIRD.

THE BIGGER CONCERN CONTINUES TO BE THE EXPECTED INCREASE OF THE WIND
THROUGH THE MORNING HOURS WEST TO EAST AS SFC HIGH PRESSURE BUILDS
SOUTHEAST BEHIND THE DEPARTING LOW. PRESSURE GRADIENT ACROSS IA
EXPECTED TO BE CLOSE TO 20 MB BY AFTERNOON...WITH MAXIMUM WIND IN
THE MIXED LAYER 35 TO 40 KTS. NORMALLY...AND ESPECIALLY CONSIDERING
THE FLUFFINESS OF THE SNOW ON THE GROUND...THIS WOULD RAISE FLAGS
FOR A BLIZZARD WARNING. HOWEVER...STRONGEST SUBSIDENCE SEEMS TO BE
SOUTH OF IA TODAY...AND DESPITE A MODERATE ISALLOBARIC BULLSEYE
UNDER A SIMILAR GRADIENT CURRENTLY OVER ERN SD...SFC OBSERVATIONS IN
THE REGION OF 30+ KT WIND GUSTS ARE ONLY YIELDING VSBYS AS LOW AS
3/4 MILE. SO CONFIDENCE STILL NOT HIGH ENOUGH AT THIS POINT TO
UPGRADE WINTER STORM WARNING TO A BLIZZARD WARNING. WILL CONTINUE TO
EMPHASIZE THE IMPACTS OF SIGNIFICANT BLOWING AND DRIFTING SNOW THAT
WILL CERTAINLY OCCUR. TEMPERATURES WILL ALSO BE FALLING SLOWLY
THROUGH THE DAY WITH WIND CHILL VALUES DROPPING INTO THE 15 BELOW TO
25 BELOW RANGE BY LATE AFTERNOON.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
LIGHT SNOW AND BLOWING SNOW WILL BE ONGOING AT BEGINNING OF TONIGHT
PERIOD WITH BOTH SNOW AND WIND DIMINISHING GRADUALLY OVERNIGHT AND
LITTLE TO NO ADDITIONAL SNOW ACCUMULATION EXPECTED DURING THAT TIME.
OTHERWISE BIG WEATHER STORY WILL BE VERY COLD TEMPERATURES AND
DANGEROUS WIND CHILLS ON TAP FROM TONIGHT INTO SATURDAY. IT SEEMS
CLEAR THAT A WIND CHILL WARNING WILL BE NECESSARY FOR MUCH OF THIS
TIME...HOWEVER AT THIS TIME THE WINTER STORM WATCH ALREADY IN EFFECT
FOR TODAY COVERS THE WIND CHILL THREAT WELL AND IT WOULD BE
UNNECESSARILY CONFUSING TO HOIST A WIND CHILL WARNING ON TOP OF THAT
PRODUCT. EXPECTATION IS THAT WHEN THE WINTER STORM WATCH IS
EXPIRED/CANCELLED LATER TODAY OR THIS EVENING A WIND CHILL WARNING
WILL PROBABLY BE ISSUED AT THAT TIME. A WINTER WEATHER ADVISORY MAY
ALSO BE NECESSARY FOR BLOWING SNOW THIS EVENING AND EARLY
TONIGHT...HOWEVER FOR SIMILAR REASONS THAT WILL BE DECIDED LATER
TODAY AS THE WINTER STORM WARNING COMES CLOSER TO EXPIRATION.

MINIMUM TEMPERATURES ARE SOMEWHAT PROBLEMATIC FOR TONIGHT AND FRIDAY
NIGHT AS VERY COLD TEMPERATURES WILL RUSH IN OUT OF THE ARCTIC HIGH
APPROACHING FROM THE WEST/NORTHWEST...BUT AT THE SAME TIME WE WILL
REMAIN VIRTUALLY OVERCAST TONIGHT AND THERE ARE INCREASING
INDICATIONS OF CLOUDS LINGERING THROUGH MUCH OF FRIDAY NIGHT
ESPECIALLY IN OUR SOUTHEASTERN COUNTIES. WITH THAT IN MIND RAISED
TEMPERATURES BY A FEW DEGREES IN THOSE AREAS SATURDAY MORNING...BUT
THE FORECAST VALUES ARE STILL FAR BELOW NORMAL AND WILL STILL RESULT
IN DANGEROUS WIND CHILLS EVEN GIVEN RELATIVELY LIGHT WINDS AT THAT
TIME.

A GRADUAL WARMING TREND WILL BEGIN SOMETIME SATURDAY AS THE ARCTIC
HIGH BEGINS TO MOVE AWAY TO THE SOUTH AND WINDS COME AROUND TO
SOUTHWEST AHEAD OF A BROAD TROUGH OF LOW PRESSURE FORMING ALONG THE
WESTERN HIGH PLAINS. DURING THE DAY SATURDAY SKIES WILL BE CLEAR AND
WINDS WILL BE LIGHT WITH THE HIGH PRESSURE CENTER NEARBY...INITIALLY
NORTHWEST THEN TURNING TO WEST LATER IN THE DAY AND TO SOUTHWEST IN
SOME OF OUR WESTERN ZONES. HOWEVER...MOS TEMPS SEEM WAY OVERDONE
GIVEN VERY COLD AIR IN PLACE DURING THE MORNING...LIMITED SOLAR
ANGLE/INSOLATION...VERY LITTLE IF ANY LOW LEVEL WARM AIR ADVECTION
WHICH WILL STILL BE SHUNTED OFF TO OUR WEST...AND FRESH SNOW COVER
ON TOP OF THE DEEP SNOW PACK IN PLACE ACROSS OUR AREA AND WELL TO
OUR SOUTHWEST AS WELL. GIVEN THESE FACTORS HAVE MAINTAINED MAX TEMPS
SATURDAY IN THE NEIGHBORHOOD OF 5 TO 8 DEGREES BELOW MOS GUIDANCE.
SATURDAY NIGHT/SUNDAY DEFINITELY LOOK WARMER /RELATIVELY SPEAKING/
AS SOUTHWESTERLY FLOW INCREASES AND HAVE MADE LITTLE CHANGE TO THE
FORECAST FOR THOSE TIME FRAMES.

NEXT CHANCE FOR PRECIP WILL COME IN ASSOCIATION WITH A CLIPPER
SYSTEM MOVING THROUGH THE NORTHWESTERLY FLOW ALOFT AND CROSSING OUR
AREA SUNDAY NIGHT/EARLY MONDAY. LONG RANGE MODELS ARE HAVING TROUBLE
RESOLVING TIMING AND MOISTURE PROFILES FOR THIS SYSTEM...SO WHILE
THERE WOULD SEEM TO BE A DECENT CHANCE OF PRECIP HAVE KEPT POPS
SLIGHT FOR SUNDAY NIGHT AND MONDAY ESPECIALLY DUE TO THE UNCERTAINTY
OF WHICH OF THESE PERIODS PRECIP WILL BE MOST LIKELY TO OCCUR
IN...AS THE DURATION WILL BE RELATIVELY SHORT WITH THE SYSTEM MOVING
QUICKLY PAST. ANOTHER ITEM OF NOTE IS THAT DEPENDING ON HOW MUCH
WARM AIR ADVECTION TAKES PLACE IN THE 24 HOURS OR SO BEFORE THIS
PRECIP BEGINS THERE IS A SLIGHT CHANCE OF SOME KIND OF MIXED PRECIP
AS INDICATED BY SOME OF THE MODEL SOUNDINGS. HOWEVER...THIS REMAINS
A REMOTE CHANCE ATTM AND IT APPEARS THAT ANY PRECIP WITH THIS SYSTEM
WILL LIKELY BE ALL SNOW. AFTER THAT NEXT WEEK LOOKS QUIET AND
CONSIDERABLY WARMER /FINALLY/ WITH DEEP RIDGING AND SOUTHERLY LOW
LEVEL FLOW FOR SEVERAL DAYS.

&&

.AVIATION...
07/12Z...UPPER LEVEL LOW PASSING TO THE EAST WILL CONTINUE TO SWIRL
LOW CLOUDS AND LIGHT SNOW OVER CENTRAL IOWA TODAY. WINDS WILL ALSO
BE INCREASING...AND  HAVE GUSTS IN THE UPPER 20S/LOWER 30S THROUGH
MUCH OF THE DAY...EVEN A FEW KTS HIGHER ARE POSSIBLE.  NOT WORTH
MENTIONING FOR THAT LONG OF A DURATION HOWEVER...SO WILL WAIT TO
HIGHLIGHT THAT AS THE NEED ARISES. UPSTREAM OBS SUPPORT KEEPING VSBY
NEAR 1SM DESPITE THE BLSN EXPECTED. HOWEVER...CANNOT RULE OUT TEMPO
LOWER VSBY NEAR 1/2SM. A GRADUAL DIMINISHING OF WIND AND BLSN TO
OCCUR AFT 03Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING ENTIRE AREA TIL 00Z FRIDAY.

SHORT TERM...MOYER
LONG TERM...LEE
AVIATION...MOYER
Hazardous weather outlook, Jan 7, 4:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CST THU JAN 7 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
451 AM CST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA INTO THIS
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

LIGHT SNOW WILL PERSIST TODAY BEFORE TAPERING OFF FROM WEST TO
EAST TONIGHT. ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE
EXPECTED...HOWEVER NORTHWEST WINDS WILL BECOME STRONG TODAY
RESULTING IN SIGNIFICANT TO POTENTIALLY SEVERE BLOWING AND
DRIFTING OF SNOW...ESPECIALLY IN RURAL AND OPEN AREAS. THIS WILL
REDUCE VISIBILITY SUBSTANTIALLY WITH NEAR WHITE OUT CONDITIONS
POSSIBLE AT TIMES. THE BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL
HAZARDOUS AND SOME RURAL ROADS WILL BECOME IMPASSIBLE. CONDITIONS
WILL IMPROVE SLOWLY TONIGHT AS THE SNOW TAPERS OFF AND WINDS BEGIN
TO SUBSIDE...HOWEVER ARCTIC AIR RUSHING INTO THE REGION WILL
GENERATE BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILLS IN
THE 20 TO 40 BELOW RANGE TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BITTERLY COLD TEMPERATURES AND DANGEROUS WIND CHILLS IN THE 20 TO
40 BELOW RANGE WILL PERSIST INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL REPORTS
WOULD BE APPRECIATED.

LEE

In the hours before

Local storm report, Jan 7, 5:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     SNOW             GOWRIE                  42.28N 94.29W
01/07/2010  M6.7 INCH        WEBSTER            IA   PUBLIC

            RELAYED FROM LOCAL TV STATION.

&&

BMOYER
Local storm report, Jan 7, 5:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     SNOW             GRUNDY CENTER           42.36N 92.77W
01/07/2010  E4.0 INCH        GRUNDY             IA   PUBLIC

            PUBLIC REPORTS 4 INCHES OF SNOW SO FAR IN GRUNDY CENTER.
            RELAYED BY LOCAL MEDIA.

0535 AM     SNOW             WINTERSET               41.34N 94.02W
01/07/2010  E4.5 INCH        MADISON            IA   PUBLIC

            PUBLIC REPORTS 4.5 INCHES OF SNOW SO FAR IN WINTERSET.
            RELAYED BY LOCAL MEDIA.

&&

LEE
Local storm report, Jan 7, 5:54 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     SNOW             1 ENE FORT DODGE        42.51N 94.16W
01/07/2010  M6.2 INCH        WEBSTER            IA   COCORAHS

0553 AM     SNOW             BLOCKTON                40.62N 94.49W
01/07/2010  M4.0 INCH        TAYLOR             IA   CO-OP OBSERVER

&&

BMOYER
Local storm report, Jan 7, 6:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     SNOW             DES MOINES INT AIRPORT  41.53N 93.66W
01/07/2010  M5.1 INCH        POLK               IA   OFFICIAL NWS OBS

0607 AM     SNOW             1 S SAYLORVILLE LAKE    41.74N 93.72W
01/07/2010  M4.9 INCH        POLK               IA   OFFICIAL NWS OBS

            NWS OFFICE IN JOHNSTON.

&&

BMOYER
Local storm report, Jan 7, 6:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     SNOW             WATERLOO AIRPORT        42.56N 92.40W
01/07/2010  M5.8 INCH        BLACK HAWK         IA   OFFICIAL NWS OBS

&&

BMOYER
Local storm report, Jan 7, 6:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CST THU JAN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     SNOW             1 E CLIVE               41.61N 93.75W
01/07/2010  M4.0 INCH        POLK               IA   NWS EMPLOYEE

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Emmet

When
January 7, 7:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Guthrie

When
January 7, 7:00 AM CST to 5:00 PM CST
Where
Guthrie forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Blizzard, Dallas

When
January 7, 7:00 AM CST to 5:00 PM CST
Where
Dallas forecast zone
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201237, 201238, 201239.